Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS Miami, FL

August 23, 2003Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 23, 2003, 5:37 PM EDT for Palm Beach County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 5:37 PM EDT (21:37 UTC)
Expired
Aug 23, 2003, 6:00 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 232137
SVRMIA
FLC099-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
537 PM EDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 600 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF OKEELANTA...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT...
  OKEELANTA
  SOUTH BAY
  BELLE GLADE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 2657 8089 2643 8072 2669 8052 2680 8080

$$

GARCIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM EDT, 2 hours 47 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI
250 PM EDT SAT AUG 23 2003

SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE EAST COAST METRO
REGIONS OF THE CWA ALONG THE EAST COAST SEA BREEZE EARLY THIS
AFTERNOON. THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
ALONG THE EAST COAST SEA BREEZE...AND ALSO ALONG THE WEST COAST SEA
BREEZE THIS AFTERNOON. THE SEA BREEZES WILL MOVE INLAND SLOWLY...AS
THE STEERING FLOW IS LIGHT DUE TO HIGH PRESSURE OVER LAKE OKEECHOBEE
REGION EARLY THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL
THIS AFTERNOON DUE TO THE SLOW MOVEMENT. A FEW OF THE THUNDERSTORMS
COULD ALSO BECOME STRONG LATE THIS AFTERNOON OR EARLY EVENING
ESPECIALLY WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDE...AS THE
MIA SOUNDING THIS MORNING WAS SHOWING SOME DRIER AIR IN THE MID
LEVELS OF THE ATMOSPHERE.

THE SHOWERS AND THUNDERSTORMS SHOULD DIE OUT LATE THIS EVENING OR
EARLY TONIGHT...AS THE HEATING OF THE DAY IS LOST. SHOWERS AND
THUNDERSTORMS SHOULD THEN DEVELOP OVER THE ATLANTIC WATERS
TONIGHT...AND A FEW SHOWERS AND THUNDERSTORMS COULD MOVE ONSHORE
OVER THE EAST COAST.  SO I AM GOING TO LEAVE 10 PERCENT IN FOR THE
EAST COAST TONIGHT.

THE RIDGE WILL REMAIN OVER SOUTH FLORIDA ON SUNDAY SO THE CWA SHOULD
SEE THE SAME WEATHER PATTERN THAT WE WILL SEE THIS AFTERNOON. THE
RIDGE WILL THEN MOVE NORTHWARD TO NORTHERN FLORIDA ON MONDAY...SO
THE CWA SO GET BACK INTO A SOUTHEAST FLOW AND A SUMMER TIME PATTERN.

.EXTENDED FORECAST...

NOW THE FUN COMES FOR TUESDAY AND WEDNESDAY. THE STRONG TROPICAL
WAVE OVER HAITI AND DOMINICAN REPUBLIC EARLY THIS AFTERNOON WILL
CONTINUE TO MOVE TO THE WEST NORTHWEST AND SHOULD BE IN SOUTH
FLORIDA REGION ON TUESDAY OR EARLY WEDNESDAY. THE GFS MODELS AT THIS
TIME DO NOT DEVELOP THIS WAVE INTO A TROPICAL SYSTEM...BUT IT DOES
BRING IN TROPICAL MOISTURE TO SOUTH FLORIDA. SO I LEAVE THE POPS UP
IN HIGH CHANCE CAT ON TUESDAY AND WEDNESDAY FOR THE CWA.

ONCE THE TROPICAL WAVE PASSES SOUTH FLORIDA IN THE MIDDLE OF THE
WEEK...SOUTH FLORIDA SHOULD GET BACK INTO A SUMMER TIME PATTERN FOR
THE END OF THE WEEK AND INTO THE WEEKEND AS THE RIDGE OF HIGH
PRESSURE WILL REMAIN NORTH OF THE CWA.

.MARINE...

THE WINDS TONIGHT THROUGH REST OF THE WEEKEND SHOULD BE LESS THAN 10
KNOTS OVER SOUTH FLORIDA...AS THE HIGH WILL REMAIN AROUND LAKE
OKEECHOBEE REGION.

THE TROPICAL WAVE SHOULD THEN MOVE THROUGH SOUTH FLORIDA WATERS ON
TUESDAY OR EARLY WEDNESDAY...WHICH SHOULD CAUSE THE WINDS OVER THE
ATLANTIC WATERS TO INCREASE FROM THE EAST SOUTHEAST AT 10 KNOTS LATE
MONDAY TO EAST NORTHEAST AT 15 TO 20 KNOTS BY TUESDAY...THEN
DECREASE TO SOUTHEAST AT 10 TO 15 KNOTS ON WEDNESDAY AND TO AROUND
10 KNOTS ON THURSDAY.

THE WINDS OVER THE GULF WATERS SHOULD ALSO INCREASE FROM EAST AT 5
TO 10 KNOTS ON MONDAY...TO EAST NORTHEAST AT 10 TO 15 KNOTS LATE
TUESDAY AND EARLY WEDNESDAY...THEN DECREASE TO 10 KNOTS BY THURSDAY.

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS AS THE RELATIVE HUMIDITIES WILL REMAIN
ABOVE CRITICAL VALUES.

THANKS FOR THE COORD TBW...MLB...AND EYW.

.MIA...NONE.

PRELIMINARY NUMBERS
PBI BB 076/091 077/090 078 543544
FLL BB 078/090 079/089 080 543434
MIA BB 077/091 078/090 079 543544
APF BB 075/090 075/090 076 543435

BAXTER
Hazardous weather outlook, Aug 23, 5:00 AM EDT, 12 hours 37 minutes before
FLZ063-066>075-231500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...MODERATE RISK OF LIGHTNING THIS AFTERNOON...
...MODERATE RISK OF WATERSPOUTS ATLANTIC COASTAL WATERS...

THERE WILL BE WIDELY SCATTERED SHOWERS WITH A FEW THUNDERSTORMS
ALONG THE EAST COAST THIS MORNING. BY THIS AFTERNOON...THUNDERSTORMS
WILL DEVELOP ACROSS THE PENINSULA. LIGHT STEERING WINDS WILL ALLOW
THE THUNDERSTORMS TO AFFECT ALL AREAS BUT THE ACTIVITY SHOULD BE
MOST NUMEROUS IN THE INTERIOR AND NORTH PORTIONS. THE MAIN THREATS
DUE TO THE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...STRONG GUSTY
WINDS AND LOCALLY HEAVY RAIN.

ALSO...DUE TO LIGHT WINDS ALOFT...THERE WILL BE A MODERATE RISK OF
WATERSPOUT DEVELOPMENT IN THE ATLANTIC COASTAL WATERS...MAINLY THIS
MORNING.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 23, 4:42 PM EDT, 55 minutes before
FLZ063-066-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS ACROSS WESTERN GLADES AND HENDRY COUNTIES...

AT 440 AM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS WESTERN SECTIONS OF GLADES AND
HENDRY COUNTIES MOVING EAST AT 10 TO 15 MPH. THESE STORMS WILL
AFFECT AREAS NEAR PALMDALE SOUTH TO LA BELLE AND FELDA THROUGH 530
PM. EXPECT STRONG WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS AND
EXCESSIVE LIGHTNING WITH THESE STORMS.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:42 PM EDTSpecial Marine WarningMFL48 min
Aug 23, 6:30 PM EDTSpecial Marine WarningMFL20 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.